Wisconsin, 2018

Hail in Wisconsin, May 29, 2018

May 29, 2018 · NWS DLH · 1 event in 1 county or zone

A few storms moved slowly northeast behind a strong gust front and produced small hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

A few storms moved slowly northeast behind a strong gust front and produced small hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at May 28, 11:48 PM CST, 27 minutes earlier.

Area forecast discussion, May 28, 11:48 PM CST, 27 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
1248 AM CDT Tue May 29 2018

.UPDATE...
Issued at 1148 PM CDT Mon May 28 2018

Updated aviation section below for the 06Z TAF update.

UPDATE Issued at 619 PM CDT Mon May 28 2018

Updated aviation section below for the 00Z TAF update.

&&

.SHORT TERM...(This evening through Tuesday)
Issued at 346 PM CDT Mon May 28 2018

The forecast focus will be on thunderstorm redevelopment tonight and
again Tuesday.

The Northland was dry and CIN values were from 75 J/kg to 200 J/kg
over the the southern two thirds as of late afternoon. Shortwave
ridging was in place but will be moving east tonight. Warm air and
moisture advection will be on the increase tonight but the 850MB
flow will not be real strong. Most of the guidance agrees that
showers/storms will develop this evening along our southern zones
then move north overnight as the warm air/moisture advection
increase. Consensus is that storm coverage will be greatest
across northwest Wisconsin and adjacent areas of northeast
Minnesota. A severe storm can't be ruled out and there is a
marginal risk along and south of Highway 2, including much of
northwest Wisconsin. Large hail will be the main threat. Heavy
rain will also be possible as slower storm motion is expected,
especially over our southern areas.

There may be ongoing showers/storms Tuesday morning which would
impact high temperatures and additional development during the day.
We do expect the morning convection to lift north or diminish enough
to allow airmass recovery through the afternoon. The upper trough
will move into the Northern Plains during the day and southerly flow
from the low level to mid levels will be on the increase through the
day. Highs are expected in the mid to upper eighties, but be cooler
near Lake Superior. Plenty of moisture will be present leading to
increasing instability through the afternoon. Forcing will increase
during the afternoon/evening leading to strong to severe storm
development in the afternoon/evening, especially over the western
half of the Northland. Shear will be lacking some, but the various
models do indicate 25 to around 30 knots of 0-6KM deep layer shear
near or over our western zones in the afternoon. There is pretty
good model agreement that storms will occur over western areas and
we increased POPS there to likely.

.LONG TERM...(Tuesday night through Monday)
Issued at 346 PM CDT Mon May 28 2018

The stormy period we are in continues for Wednesday and Thursday, as
an upper low slides slowly northeast from the WY/SD border region
Tuesday evening to the western Great Lakes region by early Thursday.
 Shortwave that eject out ahead of it will bring periods of showers
and thunderstorms to the forecast area for much of the Tuesday night
through Thursday time range. The greatest chance currently appears
to be Wednesday and Wednesday night as the main upper low moves
across the region.  We have a marginal risk of severe storms on
Tuesday night, but it appears as weak as the shear is on Tuesday, it
weakens still further for Wednesday and we lose both instability and
shear for Thursday behind the upper low.  Hopefully we get a decent
widespread rainfall out of this as we have been running drier than
normal since at least early April, with many locations having had
less than 50 percent of normal precipitation to date.  Temperatures
that have been above normal the last few days will slowly cool
through Thursday as well, with the clouds and precipitation keeping
the sunshine out.

Friday and Saturday look to be the coolest days of the week, with a
ridge of high pressure over the area and a developing low  pressure
system over the high plains producing east winds over the area and
cool temperatures flowing off Lake Superior. Highs both days will
only be in the mid 60s to mid 70s inland, with some 50s possible
near the Lake.  Chances for showers and thunderstorms return to the
forecast for Saturday afternoon and night as a shortwave moves
across the area.  This far out have poor confidence in this timing
and have kept pops low.  Another ridge settles into the area for
Sunday and Monday, keeping us dry with a slow warming trend in
temperatures, getting back into the 70s to near 80 by next Monday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1148 PM CDT Mon May 28 2018

The VFR conditions should continue through the period, but there
will be showers and storms here and there overnight. It is
difficult to determine where and when, so handling this with VCSH
for now. Any storms could briefly drop flight categories to
MVFR/IFR if crossing near the terminals. There should be a lull
in the morning before storms get going again later this afternoon
and evening.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  55  75  56  77 /  30  30  30  50
INL  59  86  62  83 /  20  50  50  70
BRD  62  89  64  82 /  30  60  50  70
HYR  62  89  63  84 /  50  30  20  60
ASX  52  78  56  79 /  50  30  20  50

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&

UPDATE...Grochocinski
SHORT TERM...Melde
LONG TERM...LE
AVIATION...Grochocinski
Hazardous weather outlook, May 28, 2:47 PM CST, 9 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
347 PM CDT Mon May 28 2018

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-291030-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
347 PM CDT Mon May 28 2018

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...This afternoon and Tonight

Thunderstorms are expected to redevelop tonight with chances
highest over northwest Wisconsin and adjacent areas of northeast
Minnesota. A few severe storms will be possible, mainly along and
south of Highway 2 including much of northwest Wisconsin. Large
hail is the main threat and some of the storms could produce heavy
rain.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

More thunderstorms are expected Tuesday and Tuesday night with
chances highest over the western half of the Northland. Some the
storms could be severe with large hail and damaging wind the main
hazards. Heavy rain may accompany the storms as well.

There will be periods of thunderstorms Wednesday through Thursday
night, and then again Saturday.

.SPOTTER INFORMATION STATEMENT...

Skywarn Spotters may be needed tonight and again Tuesday afternoon
and evening.

LSZ121-140>148-291030-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
347 PM CDT Mon May 28 2018

This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.

.DAY ONE...This afternoon and Tonight

Thunderstorms are possible over western Lake Superior tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There will be periods of thunderstorms over western Lake Superior
Tuesday through Thursday night, and then again Saturday. Some of
the storms could be severe late Tuesday into Tuesday night.

Melde/LE

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

In the hours before

Special weather statement, May 28, 6:58 PM CST, 5 hours 17 minutes before
Special Weather Statement
National Weather Service Duluth MN
758 PM CDT MON MAY 28 2018

MNZ038-WIZ006-007-290130-
Pine-Washburn-Burnett-
758 PM CDT MON MAY 28 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EAST CENTRAL PINE...
WESTERN WASHBURN AND BURNETT COUNTIES...

At 758 PM CDT, strong thunderstorms were along a line extending from
6 miles northwest of Webster, to near Hertel, to 9 miles northwest of
Cumberland, and moving northeast at 30 mph.

Wind gusts up to 50 mph and half-inch hail can be expected with these
storms.

These storms will be near...
  Hertel around 805 PM CDT.
  Danbury around 815 PM CDT.
  Spooner, Shell Lake, Trego and Webb Lake Wisconsin around 830 PM
  CDT.

Other locations impacted by these storms include Spooner Lake,
Markville, Mckenzie Lake, Big Sand Lake, Oakland, Birch Island Lake,
Riverside, Yellow Lake, and Saint Croix State Park.

Seek shelter inside a sturdy building and away from windows until
these storms pass.

LAT...LON 4573 9216 4573 9228 4575 9229 4591 9265
      4616 9234 4611 9201 4600 9184 4564 9180
      4564 9215
TIME...MOT...LOC 0058Z 230DEG 24KT 4592 9249 4580 9222 4560 9220

Wolfe
Special weather statement, May 28, 7:07 PM CST, 5 hours 8 minutes before
Special Weather Statement
National Weather Service Duluth MN
807 PM CDT MON MAY 28 2018

MNZ036-038-290115-
Pine-South Aitkin-
807 PM CDT MON MAY 28 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN AITKIN AND
NORTHERN PINE COUNTIES...

At 806 PM CDT, strong thunderstorms were along a line extending from
near Malmo, to 7 miles west of Rutledge, to near Duxbury, and moving
northeast at 25 mph.

Wind gusts up to 40 mph and half-inch hail can be expected with these
storms.

These storms will be near...
  Willow River, Rutledge and Duxbury around 815 PM CDT.

Other locations impacted by these storms include Finlayson, Arthyde,
Sturgeon Lake, Dads Corner, Denham, Banning State Park, Kerrick, and
Saint Croix State Park.

Seek shelter inside a sturdy building and away from windows until
these storms pass.

LAT...LON 4626 9308 4625 9361 4642 9340 4643 9305
      4642 9305 4642 9272 4617 9230 4600 9259
TIME...MOT...LOC 0106Z 231DEG 21KT 4627 9347 4630 9302 4608 9260

Wolfe
Special weather statement, May 28, 7:28 PM CST, 4 hours 47 minutes before
Special Weather Statement
National Weather Service Duluth MN
828 PM CDT MON MAY 28 2018

WIZ001-006>008-290200-
Douglas-Sawyer-Washburn-Burnett-
828 PM CDT MON MAY 28 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN DOUGLAS...
WASHBURN...NORTHEASTERN BURNETT AND SOUTHWESTERN SAWYER COUNTIES...

At 828 PM CDT, strong thunderstorms were along a line extending from
6 miles northeast of Webb Lake Wisconsin, to Spooner, to 6 miles
southwest of Haugen, and moving northeast at 30 mph.

Wind gusts up to 50 mph and half-inch hail can be expected with these
storms.

These storms will be near...
  Trego around 835 PM CDT.
  Minong around 845 PM CDT.
  Stone Lake around 850 PM CDT.
  Wascott and Gordon around 855 PM CDT.
  Hayward and Birchwood around 900 PM CDT.

Other locations impacted by these storms include Spooner Lake, Minong
Flowage, Edgewater, Little Sissabagama Lake, Springbrook, Lampson,
Nelson Lake, Sarona, Sissabagama Lake, and Totagatic Flowage.

Seek shelter inside a sturdy building and away from windows until
these storms pass.

LAT...LON 4581 9193 4611 9216 4634 9174 4617 9155
      4616 9155 4616 9154 4608 9145 4565 9148
      4563 9152 4564 9194
TIME...MOT...LOC 0128Z 231DEG 28KT 4609 9205 4585 9187 4556 9189

Wolfe
Special weather statement, May 28, 8:07 PM CST, 4 hours 8 minutes before
Special Weather Statement
National Weather Service Duluth MN
907 PM CDT MON MAY 28 2018

WIZ007-008-290230-
Sawyer-Washburn-
907 PM CDT MON MAY 28 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WASHBURN AND
NORTHWESTERN SAWYER COUNTIES...

At 907 PM CDT, a strong thunderstorm was near Hayward, moving east at
50 mph.

Wind gusts up to 50 mph and half-inch hail can be expected with this
storm.

This storm will be near...
  Hayward around 915 PM CDT.
  Round Lake, Little Round Lake and Chief Lake around 920 PM CDT.
  Chippewa Flowage and New Post around 930 PM CDT.

Other locations impacted by this storm include Northwoods Beach,
Chief Lake, Ghost Lake, Stanberry, Moose Lake Sawyer County,
Grindstone Lake, Teal Lake, Chippewa Lake, Spider Lake In Sawyer
County, and Lac Courte Oreilles Indian Reservation.

Seek shelter inside a sturdy building and away from windows until
this storm passes.

LAT...LON 4589 9168 4607 9167 4610 9093 4583 9094
TIME...MOT...LOC 0207Z 271DEG 41KT 4598 9157

Wolfe
Special weather statement, May 28, 8:46 PM CST, 3 hours 29 minutes before
Special Weather Statement
National Weather Service Duluth MN
946 PM CDT MON MAY 28 2018

WIZ003-008-009-290315-
Price-Ashland-Sawyer-
946 PM CDT MON MAY 28 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN ASHLAND...
WESTERN PRICE AND EASTERN SAWYER COUNTIES...

At 946 PM CDT, strong thunderstorms were along a line extending from
near Chippewa Flowage, to 6 miles south of Winter, to near Ladysmith,
and moving east at 30 mph.

Wind gusts up to 50 mph and half-inch hail can be expected with these
storms.

These storms will be near...
  Winter around 1000 PM CDT.

Other locations impacted by these storms include Connors Lake,
Loretta, Moose Lake Sawyer County, Kennan, Blaisdell Lake, Ojibwa,
and Lac Courte Oreilles Indian Reservation.

Seek shelter inside a sturdy building and away from windows until
these storms pass.

LAT...LON 4564 9068 4564 9117 4573 9112 4603 9119
      4607 9056 4565 9055 4538 9063 4538 9068
TIME...MOT...LOC 0246Z 280DEG 25KT 4596 9109 4572 9103 4553 9114

Wolfe
Special weather statement, May 28, 10:01 PM CST, 2 hours 14 minutes before
Special Weather Statement
National Weather Service Duluth MN
1101 PM CDT MON MAY 28 2018

WIZ009-290430-
Price-
1101 PM CDT MON MAY 28 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN PRICE COUNTY...

At 1100 PM CDT, a strong thunderstorm was 9 miles southwest of Park
Falls, moving east at 15 mph.

Wind gusts up to 35 mph and dime-size hail can be expected with this
storm.

This storm will be near...
  Park Falls around 1125 PM CDT.
  Phillips and Fifield around 1130 PM CDT.

Other locations impacted by this storm include Butternut Lake.

Seek shelter inside a sturdy building and away from windows until
this storm passes.

LAT...LON 4578 9068 4596 9068 4598 9067 4593 9025
      4567 9037
TIME...MOT...LOC 0400Z 288DEG 15KT 4588 9062

Wolfe

The radar

The Minneapolis radar (KMPX), 117 km away, was scanning. The volume nearest the first event began at 06:15 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Burnett

When
May 29, 12:15 AM CST
Where
Burnett County, 2 mi S of Branstad
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.701, -92.680

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2018Every state in 2018This day in weather historyWarnings in Wisconsin, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 756218.